By Warren Heggarty
If you have sex problems due to medication and/or mental health issues, join the club. A club that is expanding every day, membership of which is open to everybody! So many people are afflicted with so many problems that Panorama cannot hope even to scratch the duco on the jalopy of sexual dysfunction. In this issue we will look at something which is quite common, but which you have probably never heard of. Anorgasmia.
“The meds have pretty much killed my sex life. Not only does the depression make me disinterested in sex, it’s almost impossible for me to orgasm. This affects my self-esteem because I feel I’m letting my partner down.” — Niki M. (Schuster, 2018)
Anorgasmia is a frequently reported side effect of some antidepressants among other medications. It means the delay or absence of orgasm, even after prolonged exertions. This absence of climax happens regularly to the point where people become frustrated, disappointed and distressed by it. It affects both women and men.
It is not unknown for certain antidepressants to be prescribed to help people who experience orgasm prematurely to slow things down a bit. But a beneficial delay to one person is frustration to another. Of course, some people are not bothered by not experiencing orgasm.
Doctors don’t generally ask you about this common problem. Because sex is a private thing for most people, people don’t ask their doctor about it either. Especially not if they are depressed, have low self esteem and feel like they’re letting people down. This is a vicious circle which needs to be broken and talking about it might just be the first step.
According to urologist and medical correspondent Dr David Samadi, apart from some medications, there are many other causes of anorgasmia. If you have mental health issues, you probably have several of these issues running simultaneously. So no wonder you’re having difficulties! Here are some:
Stress, relationship problems, conflict, past sexual trauma or abuse, negative attitudes about sex, guilt about sex, boredom, monotony…
Come to think of it, you don’t need to have a mental health issue to experience any or all of those things. Here are some more…
Medications: ‘A side-effect of some antidepressant medications such as selective serotonin reuptake inhibitors, or SSRIs, can include anorgasmia, especially among men;’ diabetes; old age; drug or alcohol use –‘it is not unusual for a man to experience anorgasmia from the sedative effects of some drugs;’ chronic pain; hypertension and a number of other things best left to your medical practitioner to eliminate. (Samadi, 2017)
What to do
Sexual dysfunction, therefore, is often the result of a combination of causes. It may be that taking SSRIs has tipped you over the edge, but there are other factors you can work on without ceasing a medication that benefits you (which should never be done suddenly or without prior discussion with your prescribing doctor).
Some of the contributing factors of anorgasmia are not rocket science. Boredom, monotony, alcohol, drugs, conflict, these are all problems that suggest their own solution. Make it interesting, try something different, don’t have sex drunk or drugged, discuss things with your partner.
Orgasms naturally vary in intensity, and ‘women vary in the frequency of their orgasms and the amount of stimulation needed to trigger an orgasm. Most women require some degree of direct or indirect clitoral stimulation and don’t climax from penetration alone.’ (Mayo Clinic, 2018)
A qualified sex counsellor or therapist could be consulted to help explore possibilities like, emotional problems, past trauma and abuse, cultural factors, conflict with your partner, low sex drive or poor arousal.
Mayo Clinic. (2018, April 19). Anorgasmia in women. Retrieved from Mayo Clinic: https://www.mayoclinic.org/diseases-conditions/anorgasmia/symptoms-causes/syc-20369422
Samadi, D. (2017, April 5). When a man has anorgasmia. Queens Gazette. Retrieved from http://www.qgazette.com/news/2017-04-05/Health_Care/When_a_man_has_anorgasmia.html
Schuster, S. (2018, March 22). 25 people share how mental illness affects their sex life. Retrieved from The Mighty: https://themighty.com/2018/03/mental-illness-psychiatric-medication-sex-drive-hypersexuality/